Nebraska, 2021Damaging Wind in Nebraska, June 18, 2021
June 18, 2021 · NWS OAX · 1 event in 1 county or zone
Storms produced strong wind gusts and small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms produced strong wind gusts and small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 18, 5:15 PM CST, 3 hours earlier.
Area forecast discussion, Jun 18, 5:15 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
615 PM CDT Fri Jun 18 2021
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 327 PM CDT Fri Jun 18 2021
Forecast Summary:
Warm temperatures and chances for thunderstorms will continue
through the weekend before much cooler air settles into the region
early next week. Some severe storms could fire overnight in a small
part of southwest Iowa and southeast Nebraska, with more widespread
thunderstorms likely Saturday night. Hit-and-miss rain chances and
gradually warming temperatures will follow Monday's cooldown.
Tonight through Sunday:
Upper ridge that brought our extreme heat Thursday was being
suppressed southwest a bit today as a potent shortwave swings
through the far Northern Plains and pushes slightly lower heights
and stronger westerlies southward. A band of sheared vorticity
extended from southern Wyoming into Iowa, and was agitating the
atmosphere enough to produce elevated showers and isolated
thunderstorms over our southern CWA this afternoon. This area was
just north of 850mb warm front, which should remain in place through
tonight. Weak surface boundary was also noted in the same area.
Increasing instability this afternoon where insolation is greater
south of area of showers is expected to fuel convection along
frontal boundary this evening, especially when low level jet begins
to strengthen. Short-range CAMs were suggesting southern Iowa is
where convective initiation will occur, just east of our CWA, with
development westward across southwest Iowa and southeast Nebraska
along frontal zone. If this occurs, there will be a period of a few
hours around midnight when the potential for severe storms will
exist where axis of elevated instability in our southern CWA. Large
hail will be the primary threat.
This activity should scoot off to the east rather quickly overnight,
leaving most of Saturday dry for our area. Then a more potent
shortwave is scheduled to swing into the region Saturday night.
Strong theta-e advection ahead of this feature will push warm front
northward overnight. Isentropic upglide with 40kt low level jet will
provide lift for elevated convection north of warm front where
forecast soundings show nearly 3000 J/kg of MUCAPE. While soundings
indicate some inhibition, this should be easily overcome by late
evening over eastern Nebraska. Expect convection to begin west of us
but overspread most of our area by midnight or so, then continue
much of the night before shortwave tracks east Sunday morning. Given
degree of instability, large hail is a concern Saturday night.
Locally heavy rain is also likely given precipitable water values
approaching 200 percent of late-June normals.
Cold front will follow in wake of shortwave, providing a focus for
continued chances for thunderstorms on Sunday. Still looking warm
then as cooling lags front a bit, so highs back into the 90s for our
southern areas, with 80s to the north.
Monday through Friday:
Strong cold advection will overspread our area Sunday night,
bringing in 850 temperatures 15C cooler than over the weekend.
Models are in decent agreement for 70s highs Monday, with a gradual
warming trend through the week as mid level heights slowly build
into the region. As that occurs, several shortwaves could induce
warm-advection rain chances through the week, especially in the
Wednesday through Friday time period. As to be expected, varying
model solutions with these minor disturbances will limit confidence
in any one solution. So our forecast will remain more broad-brushed
with chances PoPs.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 614 PM CDT Fri Jun 18 2021
There will be a chance of thunderstorms near KLNK 05-08z.
Otherwise, VFR conditions through the period.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...Dergan
AVIATION...DeWald
Hazardous weather outlook, Jun 18, 2:33 PM CST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
333 PM CDT Fri Jun 18 2021
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
333 PM CDT Fri Jun 18 2021
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Saturday
Isolated thunderstorms within an area of showers drifting
east through southwest Iowa and southeast Nebraska are possible
into the evening. Severe storms are not expected with this
activity.
There is a small risk of severe thunderstorms later this evening,
generally between 10 PM and 2 AM, along a frontal boundary
stretching east to west through southwest Iowa and southeast
Nebraska. The most likely areas affect will be along and south of
a line from Red Oak to Lincoln. Large hail and damaging downburst
winds are the primary severe threats.
.DAYS TWO THROUGH SEVEN...Saturday night through Friday
Thunderstorms are forecast over much of eastern Nebraska and
southwest Iowa Saturday night. Some severe storms with large hail
are possible, along with locally heavy rainfall.
A few thunderstorms remain in the forecast Sunday as well. Then
there are off-and-on thunderstorm chances next week, especially
Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 18, 8:03 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
903 PM CDT Fri Jun 18 2021
NEZ078-088-190215-
Jefferson NE-Saline NE-
903 PM CDT Fri Jun 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
SOUTHWESTERN SALINE COUNTIES UNTIL 915 PM CDT...
At 903 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Western, or 29 miles west of Beatrice, moving east at
60 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Western, Daykin, Tobias and Willard Meyer Recreation Area.
LAT...LON 4024 9737 4048 9737 4047 9711 4023 9712
TIME...MOT...LOC 0203Z 275DEG 53KT 4037 9730
DeWald
Thunderstorm Wind, Jefferson
- When
- June 18, 8:15 PM CST
- Where
- Jefferson County, 1.72 mi WSW of Daykin
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.310, -97.310
Emergency Manager reported 3 center pivots flipped and several large trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Indiana, June 18 to 19, 20211 death · 1 injured · $48 million · 3.4 in hail · 66 events
- Tornadoes and Flash Flooding in Ohio, June 18 to 19, 2021$1.4 million · EF2 · 61 events
- Tornado and Hail in Illinois, June 18 to 19, 2021$1.4 million · EF1 · 32 events
- Tornadoes and Flash Flooding in Indiana, June 18 to 19, 2021$920,000 · EF1 · 12 events
- Tornado and Hail in Indiana, June 18, 2021EF2 · 3 events
- Tornado and Flooding in Kentucky, June 18 to 19, 2021$151,000 · EF1 · 12 events
- Tornadoes and Tropical Storm in Mississippi, June 18 to 19, 2021$120,000 · EF1 · 11 events
- Hail and Damaging Winds in Iowa, June 18 to 19, 20214 in hail · 40 events
- Tropical Storm and Storm Surge in Louisiana, June 18 to 19, 2021$20,000 · 15 events
- Damaging Winds in Ohio, June 18, 2021$21,000 · 50 kt wind · 3 events
- Hail in Wyoming, June 18, 20211.5 in hail · 11 events
- Hail and Damaging Winds in Indiana, June 18, 202160 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954800.